ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help


Khare, A (2022) SMOOTH ENTRYWISE POSITIVITY PRESERVERS, A HORN–LOEWNER MASTER THEOREM, AND SYMMETRIC FUNCTION IDENTITIES. In: Transactions of the American Mathematical Society, 375 (3). pp. 2217-2236.

tra_ame_mat_soc_375-3_2217-2236_2022.pdf - Published Version

Download (328kB) | Preview
Official URL: https://doi.org/10.1090/tran/8563


A special case of a fundamental result of Loewner and Horn [Trans. Amer. Math. Soc. 136 (1969), pp. 269–286] says that given an integer n ≧ 1, if the entrywise application of a smooth function f : (0, ∞) → R preserves the set of n × n positive semidefinite matrices with positive entries, then f and its first n − 1 derivatives are non-negative on (0, ∞). In a recent joint work with Belton–Guillot–Putinar [J. Eur. Math. Soc., in press], we proved a stronger version, and used it to strengthen the Schoenberg–Rudin characterization of dimension-free positivity preservers [Duke Math. J. 26 (1959), pp. 617–622; Duke Math. J. 9 (1942), pp. 96–108]. In recent works with Belton–Guillot–Putinar [Adv. Math. 298 (2016), pp. 325–368] and with Tao [Amer. J. Math. 143 (2021), pp. 1863-1929] we used local, real-analytic versions at the origin of the Horn–Loewner condition, and discovered unexpected connections between entrywise polynomials preserving positivity and Schur polynomials. In this paper, we unify these two stories via a Master Theorem (Theorem A) which (i) simultaneously unifies and extends all of the aforementioned variants; and (ii) proves the positivity of the first n nonzero Taylor coefficients at individual points rather than on all of (0, ∞). A key step in the proof is a new determinantal / symmetric function calculation (Theorem B), which shows that Schur polynomials arise naturally from considering arbitrary entrywise maps that are sufficiently differentiable. Of independent interest may be the following application to symmetric function theory: we extend the Schur function expansion of Cauchy’s (1841) determinant (whose matrix entries are geometric series 1/(1 − ujvk)), as well as of a determinant of Frobenius [J. Reine Angew. Math. 93 (1882), pp. 53–68] (whose matrix entries are a sum of two geometric series), to arbitrary power series, and over all commutative rings.

Item Type: Journal Article
Publication: Transactions of the American Mathematical Society
Publisher: American Mathematical Society
Additional Information: The copyright for this article belongs to the Authors.
Keywords: Determinantal expansion; Entrywise function; Hadamard product; Necessary condition; Nonzero derivatives; Positive semidefinite matrix; Schur polynomial; Smooth function
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 14 Jul 2022 04:40
Last Modified: 14 Jul 2022 04:40
URI: https://eprints.iisc.ac.in/id/eprint/74324

Actions (login required)

View Item View Item